Virginia, 2015

Flash Flooding in Virginia, July 1, 2015

July 1, 2015 · NWS LWX · 3 events in 2 counties and zones

A line of showers and thunderstorms with embedded severe thunderstorms moved through the region ahead of an approaching cold front. Southerly flow ahead of the front resulted in modest instability and shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of showers and thunderstorms with embedded severe thunderstorms moved through the region ahead of an approaching cold front. Southerly flow ahead of the front resulted in modest instability and shear. Some storms produced copious amounts of rainfall that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 8:51 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 8:51 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EDT TUE JUN 30 2015

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NORTH OF THE AREA THROUGH TONIGHT.
LOW PRESSURE TRACKING THROUGH THE EASTERN GREAT LAKES WILL SLOWLY
DRAG A COLD FRONT NEAR THE AREA WEDNESDAY...WITH THE FRONT PUSHING
THROUGH AND STALLING TO THE SOUTH THROUGH THE END OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SVR TSTM WATCH HAS BEEN CANCELLED FOR THE REMAINDER OF THE AREA.
UPPER LVL TROF REMAINS THE MAIN PLAYER IN CONVECTION DEVELOPMENT
FOR THE AREA TONIGHT INTO WED AS IT PIVOTS FROM THE GL REGION EAST
INTO THE NORTHEAST. 01Z WATER VAPOR IMAGERY INDICATING EMBEDDED
SHORTWAVE OVER WV TRIGGERING ON GOING CONVECTION...EXTENDING EAST
INTO WESTERN VA/EASTERN WV WHERE THE BETTER INSTABILITY AND SHEAR
STILL RESIDE. ISO STRONG TSTMS STILL PSBL WITH THE ENVIRONMENT
STILL TO BE WORKED OVER...MAINLY THRU 03Z...WITH SCT SHOWERS THEN
EXPECTED TO PUSH ACROSS THE CWA THE REMAINDER OF THE NIGHT AS THE
TROF SWINGS THRU.

THE TROF WL EMERGE OVER THE ERN SHORE BY WED MRNG. A CDFNT WL BE
APPROACHING...ATTENDANT FM LOPRES THAT WL BE TRACKING ACRS QUEBEC
BY THAT TIME. HWVR...THE CDFNT LOOKS QUITE WEAK...AND AM
STRUGGLING TO FIND FORCING MECHANISMS. AMS WL STILL BE QUITE MOIST
BUT NOT THAT UNSTBL. MID LVL LAPSE RATES WL BE DECENT. WL HOLD
ONTO LOW END CHC POPS...HIER THAN MAV/MET...AND CONT TIL SUNSET.

WL STILL BE IN THE WARM SECTOR TMRW...SO TEMPS WL BE SLGTLY MUGGY
WITH HIGHS MID-UPR 80S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL MOVE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
THURSDAY MORNING WHILE A COLD FRONT REMAINS STALLED ACROSS MUCH OF
THE EASTERN SEABOARD. SHOWERS ARE EXPECTED TO MOVE INTO THE
HIGHLANDS THURSDAY AFTERNOON AS LOW PRESSURE MOVES ALONG THE STALLED
FRONTAL BOUNDARY. FCST MODELS HAVE SLOWED DOWN THE PROGRESSION OF
SHOWERS MOVING INTO THE REGION. SHOWERS WILL SPREAD ACROSS THE MID-
ATLANTIC THURSDAY NIGHT. HEAVY SHOWERS ARE EXPECTED AS ENHANCED LIFT
OCCURS IN THE ENTRANCE REGION OF A UPPER LEVEL JET. DUE TO THE TIME
OF DAY AND LACK OF INSTABILITY ALOFT...THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MAIN STORY THROUGH THE EXTENDED IS CONT CHCS FOR UNSETTLED WX...AS
STUBBORN FRONTAL BOUNDARY REMAINS NEAR/OVER OUR AREA. THERE REMAINS
CONSIDERABLE UNCERTAINTY AND MODEL DISAGREEMENT WITH REGARDS TO
FRONTAL LOCATION THROUGH THE EXTENDED. AS SUCH...IT IS DIFFICULT
DETERMINE THE SPATIOTEMPORAL EXTENT OF ANY ACTIVITY AND DETERMINE
CONVECTIVE VS SHOWER CHCS.

MILLION DOLLAR QUESTION IS WHAT WILL THE WX BE LIKE ON SAT...FOR NOW
HAVE KEPT CHC POPS AND THUNDER...THOUGH THERE IS CERTAINLY BUST
POTENTIAL WITH THIS...AS FRONT COULD BE FAR ENOUGH TO OUR
SOUTH...WHICH WOULD LIMIT INSTABILITY (ELEVATED).

AS MENTIONED YESTERDAY...TEMPS PROGGED TO REMAIN AOB CLIMO NORMS
THROUGH THE EXTENDED...WITH A GRADUAL WARMING TREND THROUGH THE
PERIOD. DEWPOINTS ALSO EXPECTED TO REMAIN AOB 70F...SO NOT EXPECTING
CONDITIONS TO BE VERY OPPRESSIVE.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
GENERALLY VFR CONDITIONS FOR THE TAF PERIOD. ISO TSTMS PSBL
TONIGHT...WITH COULD BRIEFLY REDUCE CIGS AND VIS TO SUB-VFR AND
PRODUCE GUSTY WINDS TO 30 KTS. OTHERWISE...WINDS SLY LESS THAN 10
KTS...BCMG LIGHT/VRB AFTR 06Z.

TSRA CVRG LOOKING MUCH LWR ON WED...AS TROF WL BE EAST OF
TERMINALS. A WEAK CDFNT WL BE DROPPING SWD IN THE AFTN-EVNG. ITS
ENTIRELY PSBL THAT THERE WL BE NO TSRA AT ALL. TAFS VFR W/ CIGS
BKN-OVC050-060.

SUB-VFR CONDITIONS POSSIBLE THURSDAY NIGHT AS RAIN MOVES INTO THE
REGION

MAIN CONCERN THROUGH EXTENDED IS POTENTIAL FOR SCATTERED
THUNDERSTORMS EACH DAY...WITH SUB-VFR CONDS POSSIBLE NEAR TSTMS. VFR
CONDS EXPECTED OUTSIDE OF TSTMS.

&&

.MARINE...
SCA REMAINS IN EFFECT FOR THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC THRU THE NIGHT WITH SLY WINDS GUSTING TO 18 KTS. SUB-SCA
CONDITIONS THEN EXPECTED AFTR DAYBREAK ON WED...CONTINUING THRU
WED NIGHT. CHC OF TSTMS ON WED AFTN COULD BRING BRIEF GUSTY
WINDS AND REDUCED VSBYS.

SHOWERS WILL OVERSPREAD THE REGION THURSDAY NIGHT AND MAY CAUSE
REDUCED VSBYS.

WINDS EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE
EXTENDED...THOUGH WILL NEED TO MONITOR AS FRONT WILL BE NEAR AREA
EACH DAY. SHOWERS AND TSTMS ARE ALSO POSSIBLE EACH DAY...WHICH
COULD IMPACT MARINE CONCERNS

&&

.TIDES/COASTAL FLOODING...
WATER LVLS RUNNING ABT A FOOT ABV ASTRO NORMS. THE LOWER OF THE
TWO HIGH TIDES ROLLING IN NOW...WHICH WL KEEP LEVELS BELOW ADVY
CRITERIA. HWVR...ISSUES WUD RESULT FROM THE NEXT TIDE...MIDNGT TO
NOON. TOO SOON TO ISSUE ADVY ATTM...BUT ONE MAY BE REQD BEFORE
EVNG OVER.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR ANZ531>533-
     537-539>542.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ534-543.

&&

SYNOPSIS...HTS
NEAR TERM...SEARS/HTS
SHORT TERM...HAS
LONG TERM...MSE
AVIATION...HAS/MSE/SEARS
MARINE...HAS/MSE/SEARS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 1, 12:04 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT WED JUL 1 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
104 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HEAVY RAIN RESULTING IN FLASH FLOODING WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011115-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
104 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HEAVY RAIN RESULTING IN FLASH FLOODING WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 30, 9:03 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     2 W MOLER CROSSROADS    39.39N  77.81W
06/30/2015                   JEFFERSON          WV   911 CALL CENTER

            DOWNED POWER LINE AT 5959 SHEPHERDSTOWN PIKE

&&

EVENT NUMBER LWX1500653

IMR
Local storm report, Jun 30, 9:21 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 NE MIDDLETOWN         39.47N  77.51W
06/30/2015  M0.88 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1500654

SEARS
Local storm report, Jun 30, 9:30 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     4 SSE ELMA              37.70N  78.77W
06/30/2015                   NELSON             VA   911 CALL CENTER

            TREE DOWN ON RED APPLE ORCHARD LANE

&&

EVENT NUMBER LWX1500655

RCM
Local storm report, Jun 30, 11:52 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND DMG     2 NNE STORCK            38.45N  77.59W
07/01/2015                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN AT HARTWOOD RD AND SPOTTED TAVERN RD

&&

EVENT NUMBER LWX1500656

IMR
Local storm report, Jun 30, 11:57 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND DMG     1 ESE HEFLIN            38.48N  77.56W
07/01/2015                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN AT POPLAR RD AND TACKETTS MILL RD

&&

EVENT NUMBER LWX1500657

IMR
Local storm report, Jun 30, 11:58 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     2 NNE STORCK            38.45N  77.59W
07/01/2015                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN AT HARTWOOD RD AND SPOTTED TAVERN RD

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1500656

IMR

The radar

The Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
July 1, 12:43 AM EST to 2:09 AM EST
Where
Fairfax County, 1.38 mi N of Belle Haven to 1.34 mi N of Belle Haven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.800, -77.070

The stream gauge on Cameron Run at Huntington Park reached a flood stage at 5.5 feet. It peaked at 5.94 feet at 00:50 EST.

Flash Flood, Fairfax

When
July 1, 7:45 PM EST to 10:00 PM EST
Where
Fairfax County, 0.4 mi NNE of Weyanoke to 0.25 mi N of Weyanoke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.806, -77.168

There was a road closed at the intersection of Edsall Road and Industrial Drive due to high water.

Flash Flood, Alexandria (C)

When
July 1, 7:59 PM EST to 9:20 PM EST
Where
Alexandria (C) County, 1.47 mi SSE of Alexandria to 1.67 mi SSE of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.800, -77.069

The stream gauge at Huntington Park at Cameron Run exceeded their flood stage of 5.5 feet. It peaked at 5.99 feet at 21:05 EST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594765, 593716, 593719.